Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 429, NWS Norman, OK

August 14, 2012Hardeman County, Wilbarger County, Texas; Jackson County, Tillman County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 14, 2012, 5:26 PM CDT for Hardeman County, Wilbarger County, Texas; Jackson County, Tillman County, Oklahoma. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2012, 5:26 PM CDT (22:26 UTC)
Expired
Aug 14, 2012, 5:56 PM CDT
In force
30 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Jackson County, OK, Tillman County, OK, Hardeman County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 36 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2012-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2012-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1660 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

346 
WUUS54 KOUN 142226
SVROUN
OKC065-141-TXC197-487-142315-
/O.NEW.KOUN.SV.W.0429.120814T2226Z-120814T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
526 PM CDT TUE AUG 14 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL HARDEMAN COUNTY IN NORTHERN TEXAS...
  EXTREME SOUTHERN JACKSON COUNTY IN SOUTHWEST OKLAHOMA...
  WESTERN TILLMAN COUNTY IN SOUTHWEST OKLAHOMA...
  NORTHWESTERN WILBARGER COUNTY IN NORTHERN TEXAS...

* UNTIL 615 PM CDT

* AT 524 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  A CLUSTER OF COLLAPSING THUNDERSTORMS CAPABLE OF PRODUCING 
  DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED NEAR 
  QUANAH...ELDORADO...AND ODELL...MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VERNON...FREDERICK...CHILLICOTHE...DAVIDSON...ELMER...FARGO...
  ODELL...OKLAUNION AND HESS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3454 9954 3448 9895 3406 9913 3426 9968
TIME...MOT...LOC 2224Z 285DEG 25KT 3438 9947 

$$

AUSTIN
1 follow-up statement
617 
WWUS54 KOUN 142256
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
556 PM CDT TUE AUG 14 2012

TXC197-487-OKC141-065-142305-
/O.CAN.KOUN.SV.W.0429.000000T0000Z-120814T2315Z/
TILLMAN OK-JACKSON OK-HARDEMAN TX-WILBARGER TX-
556 PM CDT TUE AUG 14 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN TILLMAN...EXTREME
SOUTHERN JACKSON...EAST CENTRAL HARDEMAN AND NORTHWESTERN
WILBARGER COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAD WEAKENED...AND WAS NO
LONGER SEVERE. THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER
GUSTY WINDS ARE STILL POSSIBLE WITH THIS CLUSTER OF 
COLLAPSING STORMS.

LAT...LON 3454 9954 3447 9895 3406 9913 3426 9968
TIME...MOT...LOC 2255Z 285DEG 25KT 3438 9947 

$$

AUSTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:53 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 14, 3:53 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
353 PM CDT TUE AUG 14 2012

.DISCUSSION...
HRRR HAS BEEN CONSISTENT IN DEVELOPING CONVECTION ACROSS THE
EASTERN TEXAS PANHANDLE THIS AFTERNOON AND STORMS HAVE
FORMED IN THIS GENERAL AREA DURING THE PAST HOUR.  OTHER STORMS
ARE ATTEMPTING TO DEVELOP ACROSS WESTERN NORTH TEXAS WHERE
TEMPERATURES ARE IN THE LOW 100S AND DEWPOINTS IN THE 50S.
STORMS ARE MOVING EAST THIS AFTERNOON BUT SHOULD GRADUALLY
DRIFT SOUTHEAST AS A MID-LEVEL TROUGH CONTINUES TO MOVE
ACROSS KANSAS/WESTERN MISSOURI.

BETTER CHANCES FOR STORMS ARE EXPECTED TO LAST THROUGH THE LATE
EVENING AND EARLY OVERNIGHT HOURS...MAINLY ACROSS SOUTHWEST...SOUTH
CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS. EXPECT MOST OF THE
RAIN...WHICH HAS DROPPED TEMPS INTO THE 60S...ACROSS NORTHERN
OKLAHOMA WILL BE IN NORTHEAST OKLAHOMA BY THE EARLY EVENING.

EC MODEL BRINGS ANOTHER SHORTWAVE ACROSS THE SOUTHERN PLAINS
WEDNESDAY NIGHT INTO EARLY THURSDAY. THEREFORE...WILL MAINTAIN
LOW CHANCES FOR STORMS MOST AREAS FOR WEDNESDAY EVENING/NIGHT.

MOST MODEL BRING A COLD FRONT INTO NORTHERN OKLAHOMA EARLY
THURSDAY MORNING WITH A SLOW MOVEMENT SHOULD DURING THE
DAY.  SURFACE FRONT IS EXPECTED TO BE NEAR THE RED RIVER/NORTH
TEXAS BY 12Z FRIDAY. FOR NOW WILL GO WITH HIGHEST POPS FOR
THURSDAY AFTERNOON ACROSS CENTRAL/NORTHERN OKLAHOMA WITH
BETTER CHANCES SHIFTING SOUTH THURSDAY NIGHT.

EC BRINGS A COUPLE OF WAVES WITHIN A NORTH TO NORTHWEST/FLOW
OVER THE WEEKEND. UNTIL THEN...ADDITIONAL STORMS MAY FORM
NEAR AND NORTH OF THE SURFACE FRONT.  WILL GO WITH A MAINLY
DRY FORECAST FOR SUNDAY-TUESDAY WITH WARMER TEMPS EACH DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  69  98  72  93 /  20  20  20  40
HOBART OK         68 100  72  94 /  60  20  20  40
WICHITA FALLS TX  73  98  75 100 /  60  20  20  20
GAGE OK           63 100  69  87 /  10  10  20  40
PONCA CITY OK     66  97  72  87 /  10  10  20  50
DURANT OK         71  94  73  98 /  60  20  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Aug 14, 11:45 AM CDT, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT TUE AUG 14 2012

OKZ004>048-050>052-TXZ083>090-151100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT TUE AUG 14 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING
THE AFTERNOON HOURS ACROSS PARTS OF THE TEXAS PANHANDLE INTO
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. THIS WILL OCCUR AS A
DISTURBANCE IN THE MID LEVELS OF THE ATMOSPHERE MOVES OUT OF THE
ROCKIES INTO THE SOUTHERN PLAINS AND INTERACTS WITH A SURFACE
BOUNDARY NEAR THE RED RIVER VALLEY. MODERATE INSTABILITY WILL RESULT
IN THE POSSIBILITY OF A FEW STRONG TO POTENTIALLY SEVERE STORMS
DURING THE AFTERNOON AND EARLY EVENING HOURS. WIND GUSTS TO 65 MPH
AND CLOUD TO GROUND LIGHTNING WILL BE THE MAIN HAZARDS.

SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE FARTHER NORTH ACROSS
CENTRAL AND NORTHERN OKLAHOMA... HOWEVER THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE AS INSTABILITY WILL REMAIN LIMITED.

PROBABILITY TABLE... VALID THROUGH 700 AM CDT WEDNESDAY AUG 15.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE WEDNESDAY THROUGH SUNDAY ACROSS
PARTS OF THE AREA...WITH THE BEST CHANCES THURSDAY AND FRIDAY AS
A COLD FRONT MOVES THROUGH THE REGION. SOME OF THE STORMS WILL BE
STRONG TO SEVERE THIS WEEK.

OTHER HAZARDOUS WEATHER...
THE WILDFIRE DANGER WILL BE VERY HIGH WEDNESDAY...ESPECIALLY ACROSS
PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS...DUE TO HOT
TEMPERATURES...LOW HUMIDITIES...AND BREEZY SOUTH TO SOUTHWEST WINDS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AROUND
NOON CDT TODAY.

MBS/MAXWELL/30

In the hours before

Special weather statement, Aug 14, 3:56 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
356 PM CDT TUE AUG 14 2012

OKZ033-036-TXZ083-142130-
HARMON OK-JACKSON OK-HARDEMAN TX-
356 PM CDT TUE AUG 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARMON...SOUTHWESTERN
JACKSON AND NORTHWESTERN HARDEMAN COUNTIES UNTIL 430 PM CDT...

AT 355 PM CDT...THE LEADING EDGE OF STRONG AND GUSTY THUNDERSTORM
WINDS EXTENDED FROM JUST WEST OF HOLLIS TO JUST WEST OF QUANAH
TEXAS. MOVEMENT IS EAST AT 30 TO 35 MPH.

HAZARDS INCLUDE...
WIND GUSTS 40 TO 50 MPH AND BLOWING DIRT...

LOCATIONS IMPACTED INCLUDE...
QUANAH...HOLLIS...MEDICINE MOUND...AND GOODLETT.

LAT...LON 3472 10000 3487 9982 3417 9958 3435 10000
TIME...MOT...LOC 2055Z 254DEG 29KT 3451 10007

11
Special weather statement, Aug 14, 4:21 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
421 PM CDT TUE AUG 14 2012

OKZ033-036-TXZ083-142145-
HARMON OK-JACKSON OK-HARDEMAN TX-
421 PM CDT TUE AUG 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR HARMON...SOUTHWESTERN JACKSON
AND NORTHWESTERN HARDEMAN COUNTIES UNTIL 445 PM CDT...

AT 419 PM CDT...THE LEADING EDGE OF STRONG AND GUSTY THUNDERSTORM
WINDS EXTENDED ALONG A LINE EXTENDING FROM 5 MILES EAST OF DODSON
TO 8 MILES SOUTH OF GOULD TO 6 MILES SOUTH OF GOODLETT...MOVING
EAST AT 30 MPH.

HAZARDS INCLUDE...
WIND GUSTS 40 TO 50 MPH...
REDUCED VISIBILITY DUE TO BLOWING DIRT...

LOCATIONS IMPACTED INCLUDE...
QUANAH...HOLLIS...MEDICINE MOUND...ELDORADO...VINSON...AND
GOODLETT.

LAT...LON 3486 10000 3494 9978 3452 9965 3418 9959
      3423 10000
TIME...MOT...LOC 2119Z 274DEG 25KT 3479 9993 3455 9982 3425 9986

11
Special weather statement, Aug 14, 4:51 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
451 PM CDT TUE AUG 14 2012

OKZ033-036-TXZ083-142215-
HARMON OK-JACKSON OK-HARDEMAN TX-
451 PM CDT TUE AUG 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARMON...
SOUTHWESTERN JACKSON AND NORTHEASTERN HARDEMAN COUNTIES UNTIL 515
PM CDT...

AT 446 PM CDT...THUNDERSTORMS PRODUCING STRONG WIND GUSTS WERE ALONG
A LINE EXTENDING FROM 3 MILES SOUTHEAST OF GOULD TO 7 MILES
NORTHEAST OF GOODLETT... MOVING SOUTHEAST AT 30 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
REDUCED VISIBILITY DUE TO BLOWING DIRT...

LOCATIONS IMPACTED INCLUDE...
ELDORADO...DUKE AND MCQUEEN.

LAT...LON 3471 9975 3463 9939 3425 9958 3437 9987
TIME...MOT...LOC 2146Z 293DEG 26KT 3463 9973 3442 9981

11
Special weather statement, Aug 14, 4:52 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
452 PM CDT TUE AUG 14 2012

TXZ086-089-090-142245-
WICHITA TX-CLAY TX-ARCHER TX-
452 PM CDT TUE AUG 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WICHITA...CLAY
AND NORTHEASTERN ARCHER COUNTIES UNTIL 545 PM CDT...

AT 451 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WICHITA
FALLS...MOVING EAST AT 20 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
WICHITA FALLS...SHEPPARD AFB...IOWA PARK...HENRIETTA...ARCHER CITY...
HOLLIDAY...PETROLIA...BYERS...SCOTLAND...BELLEVUE...WINDTHORST...
DEAN...JOLLY...BLUEGROVE...LAKE ARROWHEAD...LAKESIDE CITY...
PLEASANT VALLEY...CASHION AND JOY.

LAT...LON 3351 9869 3401 9870 3408 9814 3367 9797
      3359 9798
TIME...MOT...LOC 2151Z 265DEG 18KT 3389 9855

AUSTIN
Special weather statement, Aug 14, 5:09 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
509 PM CDT TUE AUG 14 2012

OKZ036-TXZ083-085-142245-
JACKSON OK-WILBARGER TX-HARDEMAN TX-
509 PM CDT TUE AUG 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON...
NORTHWESTERN WILBARGER AND SOUTHEASTERN HARDEMAN COUNTIES UNTIL
545 PM CDT...

AT 505 PM CDT...THUNDERSTORMS PRODUCING STRONG WIND GUSTS WERE ALONG
A LINE EXTENDING FROM DUKE...TO 5 MILES SOUTHEAST OF ELDORADO...TO 3
MILES SOUTHWEST OF QUANAH...MOVING EAST AT 25 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
REDUCED VISIBILITY DUE TO BLOWING DIRT...

LOCATIONS IMPACTED INCLUDE...
ALTUS...QUANAH...CHILLICOTHE...MEDICINE MOUND...OLUSTEE...DUKE...
ALTUS AIR FORCE BASE...AND ODELL.

LAT...LON 3443 9965 3469 9964 3466 9925 3439 9925
      3411 9947 3421 9990
TIME...MOT...LOC 2205Z 277DEG 23KT 3466 9959 3442 9958 3425 9978

11
Special weather statement, Aug 14, 5:14 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
514 PM CDT TUE AUG 14 2012

OKZ021-033-034-142245-
HARMON OK-GREER OK-BECKHAM OK-
514 PM CDT TUE AUG 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARMON...WEST
CENTRAL GREER AND WESTERN BECKHAM COUNTIES UNTIL 545 PM CDT...

AT 510 PM CDT...A STRONG THUNDERSTORM WITH A HISTORY OF PRODUCING
DAMAGING WINDS WAS LOCATED 5 MILES SOUTHWEST OF SHAMROCK...MOVING
EAST AT 20 MPH. IF THIS STORM HOLDS TOGETHER...IT WILL LIKELY MOVE
INTO FAR WESTERN BECKHAM AND HARMON COUNTIES IN THE NEXT HALF OUR.

HAZARDS INCLUDE...
POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
ERICK AND TEXOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3542 10000 3539 9978 3488 9988 3492 10000
TIME...MOT...LOC 2210Z 286DEG 19KT 3515 10029

AUSTIN

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:56 PM CDTSpecial Weather StatementOUNHardeman34 min
Aug 14, 4:21 PM CDTSpecial Weather StatementOUNHardeman24 min
Aug 14, 4:52 PM CDTSpecial Weather StatementOUNArcher, Clay53 min
Aug 14, 5:09 PM CDTSpecial Weather StatementOUNHardeman36 min
Aug 14, 4:51 PM CDTSpecial Weather StatementOUNJackson24 min
Aug 14, 5:14 PM CDTSpecial Weather StatementOUNBeckham31 min
Aug 14, 5:29 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon46 min
Aug 14, 5:41 PM CDTSpecial Weather StatementOUNCarter, Marshall49 min
Aug 14, 6:15 PM CDTSpecial Weather StatementOUNGreer, Kiowa45 min
Aug 14, 6:31 PM CDTSpecial Weather StatementOUNBryan44 min
Aug 14, 6:59 PM CDTSpecial Weather StatementOUNJackson46 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.